Aa
A
A
A
Close
Bipolar Disorder Community
5.02k Members
1174869 tn?1441311668

Recently diagnosed - Epilim Chrono Experiences

I was diagnosed with Bipolar II with rapid cycling, and I am currently in a mixed episode after an antidepressant induced hypomanic episode last November after taking just one antidepressant tablet! (which is according to my psychiatrist is very unusual and to him quite astonishing). I saw the psychiatrist in March, and currently am not on an medication due to suspected partial seizures (which I have been told is the likely cause for the sudden switch when I was put on the SSRI Sertraline Hydrochloride, and is accountable for some of my daily mood switches). I have recently had an EEG and an MRI, and am due to get the results in the coming weeks.

I've been worried about taking medication because of my experience with two SSRI medications, the first being Citalopram when I was 17, which got rid of the racing thoughts but caused rapid heart rate, pins and needles, nausea, dizziness, disassociation, twitching, difficulty swallowing, flushing and made me incredibly irritable and angry. It took me 6 months after just two tablets to fall back from a mixed episode, and plunged me into a severe depression. The second, Zoloft was a lot more pleasant - and induced a hypomanic episode where everything was lovely, everything tasted so much better, life was amazing, I was able to get incredible amounts of work completed to a very high standard in a short period of time (achieving a first (1:1) in my second university essay) and I suddenly could love again. Life was purposeful. However, this gave me tremors, a headache and flushing and made me need the loo a lot.

Currently I'm bothered by the symptoms of racing thoughts, so I'm constantly living in my head as opposed to being able to focus on the things in my environment, being just emotionally flat and apathetic (with no interest in much), physically exhausted, no energy, no appetite but I feel pressured to do a lot (get a part time job, join societies at university, go out more etc...), distracted, and I'm worried about my speech trouble where I'm thinking too fast and not getting my words out properly, and I'm finding myself not wanting to be around people and I'm also restless.

The options for medication I had were Abilify (5mg) (the psychiatrist was keen to put me on this one because of a) the side effect profile being less than the AED's and Lithium, and b) potential for becoming pregnant given its little effect on an unborn foetus) or Epilim Chrono extended release, 200mg. Obviously I've had to hold back from taking any medication due to the seizures because the neurologist would need to prescribe the right AED, and the prescriber doesn't want to put me on an AED that could worsen my type of seizures etc...

I just wanted to ask what peoples experiences are from the medication. I'm really worried about weight gain (I finished loosing the weight I wanted to loose last August, and achieved a 5 stone loss in 18 months, so I'm quite conscious about this) and I'm concerned about the osteoporosis side of Epilim Chrono. As well as this, I also worry about my intellect as I'm at university, and whether these will destabilise my mood like SSRI's (I know these are mood stabilisers but I'm worried about how they will physically and mentally make me feel).

Does anyone have any advice about how I will feel in myself, or the side effects that I may have experience on Epilim Chrono extended release? - I assume this will be the medication of choice following the results of my EEG and MRI which I should receive in the coming weeks, as well as my history of seizures.  

Thank you ever so much for your help in advance, this site has proved to be an absolute blessing.
2 Responses
1551327 tn?1514045867
COMMUNITY LEADER
It definitely is astonishing that you were sent into a mixed episode after taking just one anti-depressant.  I am glad you came on and shared that.  I can kind of imagine how that could happen but the chances of you being in that specific state of mind when you started the medicine is amazing.  It is also a testament of the power and capability of anti-depressants.
I too have been struggling a little with apathy lately and although I have no experience with the medicines that you are speaking about I may be able to help you with aome of your symptoms and getting your energy back.  First I need to know what you are doing for these three aspects of your life:
Mentally-
You already have this one kind of covered because you are in school but do you get any brain exercise through activities such as hobbies or writing for fun?
Physically-
Are you exercising- or able to exercise?  If so, what do you do?  I noticed that you talked about losing weight... Are you still dieting?
Spiritually-
This is a big one and one that is often over-looked.  We don't have to get too far into that if you are not religious but what is your faith if you don't mind me asking?
1174869 tn?1441311668
Hi Bubulous, thank you for taking the time to respond to my question. I appreciate that a lot.

In answer to your questions,
1) I very rarely have time to do anything writing wise for fun anymore other than my journals on here (and let's just put it this way, that's hardly classed as fun, right?). I've been under a lot of stress lately due to these medical tests so I think in part it could be due or that too.

2) I'm able to exercise, I go for walks, sometimes a jog if I'm not too exhausted, I'm about to start volunteering to help disadvantaged children learn to surf at uni, as well as tennis when I get back so they should help bring my energy levels up somewhat. I'm not dieting anymore, working on maintaining my current weight.

3) I have faith in myself if that makes any sense to you at all. It helps to know I've been through it before when it was worse and that this too shall pass.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.